Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neurpathy and the ignorance of doctors
Apr 20, 2003

My question involves the deteriorating effects of my peripheral neuropathy which started about 6 years ago, just after starting my first combo HIV drug which included Zerit. I was working for an AIDS Foundation here in South Beach, FL and felt quite ignorant when the first signs began to appear (consisting of needles in my feet, the numbing and weightlessness of my feet as I walked). I soon went off the Zerit and was put on Combivir, and a couple of other meds that I can't remember now. The pain in my feet never went away even though I was quite active. I rode my bike to work each day, I walked everywhere too. Eventually, I changed doctors and that doctor told me there was little that could be done with my neuropathy. I quit that doctor too since he seemed to have such little information on my symptoms. I then went to a clinic specializing ONLY with HIV/AIDS and found that they also had little to offer me. I finally quit all meds in 1999 to see if that would eleviate the problem. No such luck. I found that my legs would eventually lead me to a wheelchair. I tried compound -Q and assorted alternative meds to no avail. Last November I went back on meds because my viral load got to 250,000 and my t-cel to 200. Though I realize this is not a dramatic low number, I had NEVER been to these extremes and so my doctor and I discussed a combo. He put me on Kaletra, Epivir and Viread. Within two months of being on that combo, I began to get incredibly painful cramps in my legs in the middle of the night (and while watching TV!) and also sore and swollen feet that I could barely walk on. My friends worried about my condition and I really did not know what to do. I finally found a clinic here in Miami that offers Gamma, B-12, Procrit, etc. to eliviate the nueropathy and anemia effects. Finally, I asked my clinic doctor why I was getting so much worse and he immediately looked up the Kaletra and Epivir effects and told me that I should NEVER have been placed on either one of those. In the meantime, I had several tests done on my legs, which doctors told me were indeed severe, so much so that I was told that my legs are those of a seventy year old man (even though I am only 45). I really think doctors NEED to study more of the effects that the HIV drugs have on neuropathy before they prescribe what could be a wheelchair bound patient. I am, in fact not better now, just nervous, anxious and depressed about my future with these legs that are numb even above the knee. In fact, I have already been told that I will never get back any of the motor functions in both legs. It is too late for me it seems, but please alert everyone else that simply taking the doctor's words for new meds must be studied and questioned. My old doctor even wanted to prescribe Trizovir (which contains Ziagen, of which I almost died from three years ago). Let us all remember that HIV doctors are now lazy and worn out.They fumble and fail to really treat us correctly. It is unfortunate, but I can see a whole lot of lawsuits in regards to them taking the easy and ignorant way out to treat us. I trust no one doctor anymore. I study everyting on the internet and find that it helps with my decision to take or not to take meds. I guess my question to you would then be how responsible are HIV doctors for giving us drugs that will NOT interfere with the many side effects we all get? For instance... if I were stupid enough to take Ziagen again, I could die. Do doctors really read the charts? I am scared and pissed that we must be so damn diligent, especially those of us with memory loss and anxiety. It is a sad state of affairs I say.

Enrique Miami Beach, FL

Response from Dr. Boyle

I am very sorry that you have had such a bad experience and so many problems. Not that excuses what has happened to you, but most physicians who treat patients living with HIV are very dedicated and knowledgeable. Certainly, doctors should do their best to select regimens that are unlikely to exacerbate underlying problems; however, there are only so many antiretrovirals availabla and many of them have overlapping toxicities and problems. Therefore, it is sometimes necessary to try a medication that may make things worse, at least in the short term. The duty of the physician is to provide the patient with information regarding the potential risks, benefits and alternatives to the proposed therapy and to monitor the patient, as appropriate, for side effects or adverse events. Still, despite their best efforts, doctors do make mistakes sometimes, which means that patients cannot be completely passive in receiving their health care and that they should actively participate in treatment decisions. Good luck and I hope you find a doctor that you can trust despite your bad experiences to this point.



Previous
Rash from Sustiva
Next
hemoglobin drop

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement